Utah, 2003

Wildfire in Utah, July 22 to 25, 2003

July 22 to 25, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire became known as the Hammond Fire. The fire occurred in the Manti-LaSal National Forest and consumed 171 acres of mountain brush, juniper, and pinyon pine.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire became known as the Hammond Fire. The fire occurred in the Manti-LaSal National Forest and consumed 171 acres of mountain brush, juniper, and pinyon pine. The estimated cost to fight the fire was 60 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 3 hours earlier.

Area forecast discussion, Jul 22, 1:00 PM MST, 3 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT TUE JUL 22 2003

SHORT-TERM DISCUSSION (TONIGHT-WEDNESDAY NIGHT)...
THE AIR MASS IS A LITTLE DRIER THAN YESTERDAY...ESPECIALLY ACROSS THE
NORTHERN ZONES.  SURFACE DEW POINTS HAVE LOWERED INTO THE 40S...AND
SATELLITE SOUNDER DATA SHOWED LOWER PRECIPITABLE WATER AS WELL.  BUT
THE AIR MASS REMAINS UNSTABLE WITH THUNDERSTORMS FIRING OVER THE
HIGHER MOUNTAIN RIDGES.  OUTFLOW BOUNDARIES (ONE ALREADY NOTED MOVING
TOWARD THE SOUTHWEST OFF THE UNCOMPAHGRE PLATEAU AT 19Z) MAY TRIGGER
ADDITIONAL STORMS AT LOWER ELEVATIONS LATER THIS AFTERNOON.  AREAL
COVERAGE BELOW 7K FEET EXPECTED TO BE ISOLATED...EXCEPT FOR THE
SOUTHWESTERN COLORADO VALLEYS WHERE STORMS WILL ARRIVE BY LATE
AFTERNOON AS STORMS DRIFT OFF THE SAN JUAN MOUNTAINS.

APPEARS THAT THE GFS MODEL IS SHOWING CONVECTIVE FEEDBACK THIS
EVENING...AND RESULTING IN SIGNIFICANT SHOWERS OVER PORTIONS OF
SOUTHWEST COLORADO.  NO OTHER MODEL SHOWS THIS...THEREFORE WILL
DISCOUNT ITS MODEL MOS GUIDANCE.  (HIGH POPS TONIGHT/WEDNESDAY AND
MUCH LOWER TEMPERATURES WEDNESDAY AFTERNOON.)  WEAK HIGH LEVEL
VORTICITY LOBE...ORIGINATING FROM MINOR SHORT WAVE OVER EASTERN
WASHINGTON AND EASTERN OREGON...WILL SLIDE OVER COLORADO FROM THE
NORTH ON WEDNESDAY.  MODELS DO SHOW WEAK POTENTIAL VORTICITY AT 300
MB (1 PVU OR LESS)...BUT MAY JUST BE ENOUGH TO ENHANCE CONVECTION
WEDNESDAY AFTERNOON.  IF CONVECTION IS ENHANCED...INCREASED AREAL
COVERAGE OF SHOWERS WILL RESULT IN EVAPORATIVE COOLING AND PROVIDE
SOME RELIEF FROM THE CURRENT HOT SPELL.  CONFIDENCE FOR THIS
OUTCOME IS ABOUT 1 IN 4...THEREFORE AFTERNOON PACKAGE WILL REFLECT
PERSISTENCE WITH RESPECT TO TEMPERATURES AND AREAL COVERAGE OF
THUNDERSTORMS.  FRISBIE

THURSDAY-FRIDAY...HIGH PRESSURE SITUATED NEAR THE FOUR CORNERS WILL
ALLOW FOR INCREASING MOISTURE AS A SOUTHWEST FLOW (CLOCKWISE AROUND
THE HIGH) ALOFT BECOMES ESTABLISHED. NEW ETA DOES NOT SHOW A SHORT
WAVE TRIGGER THAT WOULD REALLY ENHANCE THE POTENTIAL FOR CONVECTION.
AS HIGH PRESSURE SINKS SOUTHWARD FRIDAY IT APPEARS THAT UPPER AIR
CIRCULATIONS WILL BECOME EVEN MORE FAVORABLE FOR BRINGING MONSOON
MOISTURE NORTHWARD AND EASTWARD INTO OUR CWA. WILL MAKE LITTLE CHANGE
IN GRIDS WITH SCATTERED CONVECTION OVER THE MOUNTAINS SPCLY SOUTH.
MC

SATURDAY-TUESDAY...THE FORECAST AREA WILL STILL BE UNDER THE
INFLUENCE OF THE UPPER HIGH. THE MODELS REMAIN AT ODDS...WITH EC
MOVING THE HIGH CENTER EAST OF THE AREA...WHILE GFS HOLDS IT
OVER THE GREAT BASIN. IF THE HIGH MOVES OVER THE WEST...AN UPSLOPE
EVENT MOVES DOWN THE CO FRONT RANGE ON SAT AND SUN...WITH A CHANCE OF
MOISTURE ROTATING INTO THE SOUTHERN PART OF THE CWA SUN OR MON...
WHILE THE REST OF THE AREA EXPERIENCES LITTLE CHANGE. THE HIGH CENTER
TO THE EAST SOLUTION WOULD ALSO OPEN THE DOOR FOR SIGNIFICANT MONSOON
MOISTURE WITH SOUTHERLY FLOW OVER THE AREA. DAYTIME TEMPERATURES
WOULD LIKELY BE SEVERAL DEGREES LOWER IF THE HIGH CENTER SHIFTS EAST
DUE TO MORE CLOUD COVER. BUT WITH A LOT OF UNCERTAINTY REMAINING...
WILL HOLD THE COURSE FOR NOW AND WAIT FOR BETTER MODEL CONTINUITY.
MC/CJC

.GJT...NONE.
Hazardous weather outlook, Jul 22, 5:00 AM MST, 11 hours before
COZ001>014-017>023-UTZ022>025-027>029-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND CONTINUE
THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN
SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL
STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND
LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER
STORMS.

HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Juan

When
July 22, 4:00 PM MST to July 25, 4:00 PM MST
Where
San Juan County, 15 mi NW of Blanding
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379548.